• 1 month ago

    Child Weight Gain From Stopping Adderall?

    Our child (age 10) takes 20mg XR Adderall in the morning before school just to help with concentration on school work and tests. The school also gives him a second smaller dose (5mg) in the afternoon as sort of a "booster" for the rest of the day.

    We usually take him off the medication during the summer because during the times when he doesn't have school you can't even tell there is a problem since he is not hyper.

    I have read that stooping Adderall can cause a large weight gain in children. So can stooping medication in the Summer cause him to gain a lot of weight? Also, is there any withdraw stuff I should look out for? I know this medication usually leaves the body quickly, so you can usually start and stop it without too many issues. But I wasn't sure if kids have withdraw at this dosage.

    Thanks for your help. :)

Responses

  • RE: Child Weight Gain From Stopping Adderall?

    Hi Harb2000,

    You have many questions, and they all require complex answers. I will try to hit the highlights.

    Question:

    I've read that stopping Adderall can cause a large weight gain in children. So can stopping medication in the summer cause him to gain a lot of weight?

    Answer:

    If a person with ADHD gains weight when not taking a stimulant (whether Adderall or any other stimulant), that might indicate they are not getting the brain signal that they are full, so to stop eating. Or they might be "self-medicating" with food (sugar acts as a stimulant, for example).

    ADHD itself is associated with higher risk of obesity. So, when taken, the stimulant might be preventing obesity from developing.

    Then again, some people with ADHD lose weight on a stimulant, sometimes weight they cannot afford to lose. There are many reasons for this. One major reason is that the stimulant dose is too high or the person also has anxiety, which is not being treated. Fifty percent of children with ADHD have a second condition, often depression, anxiety, etc.

    Question:

    I know this medication usually leaves the body quickly, so you can usually start and stop it without too many issues. But I wasn't sure if kids have withdraw at this dosage.

    Answer:

    Yes, it's true, stimulant medication leaves the body quickly. But Adderall stays longer in the system than the other stimulants.

    Keep in mind: The stimulant is having an effect throughout the brain and the rest of your body. It's not just about "concentration" but also about the respiratory system, the cardiovascular system, etc. Dopamine (whose transmission is enhanced by the stimulants) has a pivotal role throughout the body.

    Even though we use the metaphor of "eyeglasses for the brain," stopping a stimulant is not quite as simple as removing eyeglasses. The body can undergo quite an adjustment when stopping "cold turkey."

    First, I would question the wisdom of taking your child off medication in the summer. The notion of a "drug holiday" is outdated and misguided. It is likely that that he will continue to have ADHD symptoms, perhaps less noticeable than the physical hyperactivity symptom but still of consequence.

    If you are looking only at test performance, you might be missing some of his other ADHD-related challenges. Perhaps with social skills. Presumably he will continue to learn and read throughout the summer, too.

    If you are intent on stopping the medication, after consulting with the prescribing MD, I would still do it gradually, lessening the dose by a small amount each day over about a week or two weeks. And being careful to note challenges that arise.

    Good luck,
    Gina Pera